I consistently experienced post change highs with the larger pods towards the end. I was thrilled when I did not experience post change highs with my first 4 boxes of small pods. Unfortunately though, it did not last. My latest shipment of pods has brought back the post change highs. The site doesn't matter. I can set my watch by it. I change the pod. The first hour is stable because I am still benefiting from my previous pod. Next my blood sugar starts to climb. At 6 hours from pod change it starts to fall. It falls for approx. 2 hours. I feel like all of the insulin, boluses and basal is hitting me all at one time. I have been injecting boluses now, during the 6 hour period, because that turns into a lot of insulin when I finally get it.
Am I the only one having this problem? I hope it is just this lot number. Lot L40419.
For me post change highs are hit or miss. Maybe a little less frequent with the smaller pods. I always bolus extra in anticipation of a high. If it does not happen then I get to eat an extra snack. I am looking forward to extra snacks.
Thank you for your replies! I don't understand, "why the extra bolus?" Does the extra bolus get the insulin into your system faster?
I make sure that I am good and low when I change the pod...80's approx. Then I change it. That keeps me ok for at least 1 hour. My basal is approx. 1.2 units of insulin per hour around noon....so in 6 hours, I have a 'fake bolus' of 1.2 X 6 plus any 'real boluses' coming in. If I took any 'real boluses', my BG can drop over 300 points (with no bolus) starting at 6 hours after the pod change. It drops from approx. 6 hours to 8-9 hours after the pod change. It has been 'saving up'. I guess I am scared that if I turn up my basal to 1.3 for example....I will have 1.3 X 6 to deal with at the end of 6 hours. I thought I needed to actually turn the basal down so I don't have soo much cooped up insulin to deal with at the end of 6 hours. I have been injecting boluses now so I am not dealing with them anymore at the end of 6 hours, and I haven't been going as high because of that. It hasn't made any difference in the 6 hour drop. Basically my new pod doesn't work for 6 hours.
Before I realized this....I would take a bolus....nothing....take another bolus.....nothing again. At the end of 6 hours....here it all comes, and I am chasing it for approx. 3 hours.
that's not how I understand the delivery with a pump, maybe I'm wrong. once you've bolused, the insulin pools under the skin and it's in there, it doesn't stay in the cannula?
This is different from the behavior that most (but maybe not all) other users of the new pod have reported.
For me things seem to have got better with the new pods. I frequently had a high a few hours after the change of the old pods however bolusing 1IU after the pod change fixed this. Most other people seem to have similar experiences that are fixed by up to 1.5IU on pod change.
What you have sounds like a magnified version of the problem - rather than 1IU to get the pod to work you need at least 7IU. If it is the same problem, and it just requires an appropriately large bolus to start working, you could try suspending your basal after a pod change and bolusing 7IU immediately, then watch what happens for a few hours (watch for the low) but first I'd make sure that a 1IU (or so) bolus immediately after the change doesn't have any effect.
A second explanation is that you are seeing an effect I sometimes see when I go very high (>250mg/dl) and my blood sugar 'sticks'. No amount of bolus will bring it down. It takes several hours to reset after an event like that and if I bolus too much to get it down I experience low blood sugar when it does eventually drop. If this is the problem you are seeing a larger bolus after pod change might avoid the high and allow your blood sugar to behave more like mine. 7IU would probably be too much if this is what is happening, hence my suggestion that you test carefully with a lower amount first.
Regardless of what happens it sounds like a good question for Insulet. Clearly you shouldn't be able to bolus/basal more than 7IU of insulin and not see any effect for six hours.
Humalog insulin *should* start work within 30 minutes of injection. If it didn't we wouldn't be able to eat meals with any significant amount of carbohydrate. Of course we still see highs for maybe 2 hours after eating, but the insulin and carbohydrate match up after that.
Insulin's reaction on the body is a very tough nut to crack. Lots of things like stress and certain foods, and timing of pod changes can affect it in ways we won't necessarily understand each time it occurs. One small possibility is the timing on your pod change. For example, do you change it now before a meal rather than after or visa-versa? As Belinda stated, there is a hour of time that may cause your BG to fluctuate due to the pod change's need for the new insulin to start it's work from the old pod's insulin. If that timing is at certain points of the day, it could be more dramatic than other times of the day. There are other factors too, so consider them all and be prepared to bolus or not bolus if and when needed. We are so lucky to have the tools at our disposal today to control our needs, much unlike the past.
I change it at approx. 10 am...after my walk. Now, on the day of a pod change, I usually only have a piece of fruit for lunch...and I inject the bolus, because I don't benefit from a pod bolus until the 6 hours is up. The weird thing is that my first 40+ small pods didn't do this.
I was always scared to eat right away after a pod change, for fear of a pod change high. Thanks Belinda and Scott. I have been consistent with my timing of a pod change, because I wanted to give the pod time to kick in when I was paying attention. That is also the time of day when I am the most insulin resistant, so my timing may be playing a role in this. I think I do mostly trial and error, so it is helpful to hear recommendations heard from a pro. Belinda...can I ask, do you know why changing before meals was recommended?
I will change my pod change timing and see if that makes a difference. Once the pod starts to flow, most of the time it works like a champ.
As to *why* the pod change bolus is required by some people sometimes it's possible to come up with any number of explanations, such as bubbles in the pod, but none of them are easily testable and none of them seem to be quite right.
By definition we know that the priming process is incomplete, because if it were complete the insulin bloused after the pod change would invariably cause a low blood sugar.
It might be that the pod is not delivering insulin into the skin after the change, but I find that very unlikely. Bubbles in the pod reservoir are really small - much less than 1IU, which is 1/100 ml, so the same size as a bubble 2.6mm in diameter!
Apparently, for some people/sites, insulin delivery does not commence at a significant rate until up to 1.5IU have been injected into the skin. The insulin has to go somewhere and it clearly isn't getting into our blood stream. The 20 minute delay before subcutaneously injected Humalog starts to enter the blood stream isn't enough to explain this, particularly as there is still insulin being adsorbed from the old pod.
Apparently a bubble of insulin up to 3mm in diameter is sitting somewhere not being adsorbed. Maybe that's the explanation? Maybe some of us need a little bubble of insulin of about this diameter before adsorption really starts?